Alert archive / Alabama / Special Weather Statements in 2011
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Mar 29, 2011, 10:42 PM CDT for Greene County, Sumter County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 29, 2011, 10:42 PM CDT (03:42 UTC)
- Expired
- Mar 29, 2011, 11:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
Counties Greene County, AL, Sumter County, AL
The radar
The Birmingham radar (KBMX), 110 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 479 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
913
WWUS84 KBMX 300342
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1042 PM CDT TUE MAR 29 2011
ALZ030-031-300430-
GREENE AL-SUMTER AL-
1042 PM CDT TUE MAR 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR GREENE AND SUMTER COUNTIES UNTIL
1130 PM CDT...
AT 1043 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LIVINGSTON...MOVING NORTHEAST AT 40 MPH.
PEA SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
EUTAW...
BLUFFPORT...
EPES...
GAINESVILLE...
TISHABEE...
&&
LAT...LON 3283 8835 3313 8786 3310 8783 3303 8783
3303 8774 3300 8771 3298 8775 3294 8774
3291 8777 3289 8782 3285 8783 3280 8782
3277 8787 3276 8781 3272 8783 3270 8779
3236 8840
TIME...MOT...LOC 0343Z 241DEG 34KT 3265 8819
$$
75What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Mar 29, 8:35 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Mar 29, 8:35 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 835 PM CDT TUE MAR 29 2011 .UPDATE...MESOSCALE UPDATE. && .DISCUSSION... MODEL SUITE PERFORMANCE OVER THE PAST FEW DAYS HAS NOT EXACTLY HAD A GREAT HANDLE ON THE DEVELOPING SENSIBLE WEATHER THIS EVENING. THE LATEST WATER VAPOR IMAGERY HAS AN UPPER TROUGH SWINGING INTO THE SOUTHERN PLAINS WHILE SEVERAL SHORT WAVE TROUGHS RIDE THROUGH THE SUBTROPICAL JET FLOW INTO THE GULF COAST REGION. SYNOPTIC SCALE LIFT IS INCREASED AS THE UPPER TROUGH APPROACHES. BOTH THE RUC AND GFS DEVELOP ENHANCED MESOSCALE LIFT ACROSS CENTRAL ALABAMA BY 1 AM BUT IT APPEARS THE RUC MASS FIELDS ARE CLOSER TO 01Z OBSERVATIONS. 295K-300K ISENTROPIC SURFACES INDICATE DECENT LIFT AND CONVERGENCE OVER SOUTHERN MISSISSIPPI AND LOUISIANA THAT WILL TRANSLATE INTO THE WESTERN HALF OF CENTRAL ALABAMA BY 06Z. THE 00Z RAOB INDICATES WE ARE MOISTURE STARVED RIGHT NOW BUT THE LOW LEVEL JET BETWEEN 2K-5K FT WILL INCREASE TO 30 TO 35 KTS OUT OF THE SOUTHWEST AND USHER IN PLENTY OF MOISTURE. RUC SOUNDINGS FOR WESTERN ALABAMA HAVE A DECIDEDLY DIFFERENT LOOK THAN MODEL SOUNDINGS THE PAST FEW DAYS. THERE WILL BE A PERIOD BEFORE SATURATION WHERE -10 TO -30 CAPE VALUES REACH SEVERAL HUNDRED AND THIS WOULD SUPPORT SOME HAIL PRODUCTION. SPC MESOANALYSIS HAS A CHANCE OF ELEVATED SUPERCELLULAR STRUCTURE INTO NORTH CENTRAL MISSISSIPPI AT THIS TIME WITH SUFFICIENT SHEAR FOR THIS ORGANIZATION. THEREFORE...HAVE ADDED THE WESTERN THIRD OF THE AREA TO SEVERE STORM OUTLOOK...WITH LARGE HAIL FOR THE OVERNIGHT HOURS. CONDITIONS WILL BECOME LESS FAVORABLE EASTWARD...BUT SOME SMALL HAIL MAY STILL BE POSSIBLE. AS THE SURFACE MOISTURE INCREASES OVERNIGHT AND A WEAK SURFACE LOW LIFTS A WARM FRONT INTO SOUTHERN ALABAMA...THERE IS A SMALL CHANCE THAT SOME SURFACE BASED STORMS MAY BE INITIATED IN FAR SOUTHWESTERN AREAS GENERALLY SOUTH OF A EUTAW TO SELMA LINE. THIS WOULD ENABLE A SMALL CHANCE OF DAMAGING WINDS AND TORNADOES IN THIS AREA...BUT CONFIDENCE ON THE NORTHWARD PUSH OF THE MOISTURE BAND IS NOT GREAT. RADAR DEPICTIONS WEST OF THE AREA HAVE INDICATED SEVERAL SPLITTING STORMS WITH LEFT MOVERS BECOMING PROMINENT HAIL PRODUCERS. WILL MONITOR THE DEVELOPMENT CLOSELY OVERNIGHT ESPECIALLY FOR ANY STORMS THAT APPEAR ROOTED IN THE SURFACE LAYER. 75 && .AVIATION...00Z TAF DISCUSSION. WITH THE APPROACH OF A SHORT WAVE AND SURFACE LOW DEVELOPING ALONG THE NORTHERN GULF COAST TONIGHT...EXPECT SHOWERS AND THUNDERSTORMS TO AFFECT THE AREA. WATCHING DEVELOPMENT BACK TO OUR WEST IN SOUTHWEST MS AND NORTHEAST LA. SHOWERS ARE EXPECTED TO MOVE INTO ALABAMA JUST BEFORE MIDNIGHT AND SPREAD ACROSS THE AREA. AIRMASS OVER CENTRAL ALABAMA IS RATHER STABLE AT THE SURFACE GIVEN THE WARM FRONT IS STILL DOWN ALONG THE COAST. THINK THE BEST CHANCE FOR THUNDER WILL BE AT MGM AND TOI...BUT TS CANNOT BE RULED OUT IN THE NORTH. CONFIDENCE IS TOO LOW TO INCLUDE AT THOSE TERMINALS AT THIS TIME. CANT RULE OUT A SHOWER OR THUNDERSTORM EARLIER THAN FORECASTED...AND WILL HAVE TO AMEND AS NEEDED. CLOUDS WILL REMAIN LOW ACROSS THE AREA OVERNIGHT...AND LIKELY THROUGH MUCH OF TOMORROW. SHOWERS WILL BECOME WIDESPREAD OVERNIGHT BECOMING A BROAD AREA OF MODERATE RAINFALL WED MORNING AHEAD OF A COLD FRONT. EXPECT RAIN TO END AND WINDS TO SHIFT TO THE NORTHWEST AROUND MIDDAY IN THE NORTH. EXPECT LOW CLOUDS TO REMAIN ACROSS THE AREA BEHIND THE FRONT. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. 14 && .PREV DISCUSSION... /ISSUED AT 324 PM CDT TUE MAR 29 2011/. CURRENTLY LAYING IN WAIT...WATCHING THE WARM FRONTAL BOUNDARY THAT HAS REALLY ESTABLISHED ITSELF OVER THE NORTH CENTRAL GULF. FOR THE MOST PART DON'T EXPECT THAT WE WILL SEE ITS EFFECTS UNTIL MUCH LATER...IF AT ALL. HAVE A DISTINCT FEELING THAT IT WILL STRUGGLE TO LIFT NORTHWARD WITH TIME...EVEN AS THE SURFACE LOW TRACKS ACROSS THE SOUTHERN HALF OF THE AREA. THE CLOUDS AND DRIZZLE CONDITIONS HAVE REALLY ACTED TO KEEP THE WEDGE AND EASTERLY FLOW FIRMLY IN PLACE TODAY. IN OTHER WORDS...THINK THE MODELS ARE BEING RATHER AGGRESSIVE IN BRINGING THE FRONT NORTHWARD WITH TIME...MUCH THE SAME AS HAVING THE TEMPERATURES 5 TO 10 DEGREES TOO WARM FOR THIS AFTERNOON. MOST LIKELY DUE TO THE VERTICAL RESOLUTION AND SHALLOW CLOUD COVER. NONETHELESS...WILL LEAVE A FEW COUNTIES IN THE DEEP SOUTHWEST WITH THE CHANCE OF SEEING A SEVERE STORM...POSSIBLY ELEVATED...HAIL AND DAMAGING WINDS AS THE MAIN THREATS. THERE IS SOME LOW LEVEL SHEAR...AND I SUPPOSE THERE COULD BE AN OUTSIDE TOR THREAT...BUT JUST DON'T THINK WE HAVE THE LOW LEVEL INSTABILITY TO SUSTAIN LASTING UPDRAFTS. IT MAY BE RATHER CLOSE...HOWEVER. THE THREAT SHOULD LINGER THROUGH THE LATE MORNING HOURS TOMORROW ALONG THE SOUTHEASTERN COUNTIES AS THE WARM FRONT AND NOW COLD FRONT MOVE ACROSS THE SOUTHERN CWA. AGAIN...THE MAIN THREATS STILL LOOK TO BE WIND AND HAIL...AS THE COLD FRONT OVERTAKES THE WARM SECTOR...MAINLY SOUTH AND EAST OF MGM. THE RAIN COULD BE MODERATE ACROSS MUCH OF THE NORTH IN AN OVER RUNNING SCENARIO...WITH THE GULF COAST CONVECTION KEEPING A REASONABLE CHECK ON OUR MOISTURE. BEYOND TOMORROW AFTERNOON...WE WILL GET A MUCH NEEDED BREAK WITH JUST SOME UPPER LEVEL TROF SHOWERS POSSIBLE ON THURSDAY AND MAYBE OVER THE WEEKEND THOUGH I LEFT IT OUT OF THE FORECAST...OTHERWISE NORTHWEST FLOW IS EXPECTED TO DOMINATE THROUGH THE LATE WEEKEND. THIS WILL GIVE US QUIETER CONDITIONS...WITH THE NEXT REAL WEATHER THREAT SHAPING UP FOR EARLY NEXT WEEK. TEMPERATURES WILL ALSO REMAIN NEAR NORMAL..BUT WILL BEGIN TO REBOUND BY SUNDAY AND MONDAY AS GULF RETURN FLOW CRANKS UP AHEAD OF SAID NEXT SYSTEM...WHICH SHOULD BE ON OUR DOORSTEP BY TUESDAY. 17/KLAWS && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Mar 29, 8:00 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 800 PM CDT TUE MAR 29 2011 ALZ011>015-017>050-301130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 800 PM CDT TUE MAR 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. THERE WILL BE A THREAT OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL GENERALLY WEST OF A LINE FROM DOUBLE SPRINGS AND JASPER...TO CENTREVILLE AND SELMA. THE STORMS WILL BE POSSIBLE MUCH OF THE OVERNIGHT HOURS. ADDITIONALLY...THERE WILL BE A SMALL THREAT OF DAMAGING WINDS AND TORNADOES FOR AREAS GENERALLY SOUTH OF A LINE FROM EUTAW TO SELMA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SHOWERS AND THUNDERSTORMS WILL LINGER INTO WEDNESDAY AFTERNOON... MAINLY FOR THE EXTREME SOUTHEASTERN COUNTIES OR ALONG AND SOUTH OF THE INTERSTATE 85 CORRIDOR. THERE IS A SMALL THREAT OF LARGE HAIL AND DAMAGING WINDS THROUGH THE 1 OR 2 PM. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY TONIGHT THROUGH MID DAY WEDNESDAY FOR THE THREAT OF SEVERE WEATHER. 75
In the hours before
Special weather statement, Mar 29, 8:10 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
810 PM CDT TUE MAR 29 2011
ALZ011-300145-
MARION AL-
810 PM CDT TUE MAR 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION COUNTY UNTIL
845 PM CDT...
AT 809 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TREMONT...OR 7 MILES SOUTHEAST OF FULTON...MOVING
NORTHEAST AT 50 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SHOTSVILLE...
&&
LAT...LON 3432 8775 3432 8773 3431 8773 3414 8819
3431 8818 3433 8816
TIME...MOT...LOC 0110Z 240DEG 42KT 3422 8829
14Special weather statement, Mar 29, 9:58 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
958 PM CDT TUE MAR 29 2011
ALZ012-013-022-300345-
FAYETTE AL-LAMAR AL-PICKENS AL-
958 PM CDT TUE MAR 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAMAR...SOUTHWESTERN
FAYETTE AND NORTHERN PICKENS COUNTIES UNTIL 1045 PM CDT...
AT 959 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF COLUMBUS
AFB TO 13 MILES SOUTHWEST OF NEW HOPE...AND MOVING EAST AT 30 MPH.
PEA SIZE HAIL IS EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
MILLPORT...
CARROLLTON...
REFORM...
GORDO...
FAYETTE...
&&
LAT...LON 3369 8826 3370 8773 3353 8780 3353 8784
3345 8783 3323 8792 3323 8832
TIME...MOT...LOC 0259Z 269DEG 27KT 3360 8831 3331 8843
75Special weather statement, Mar 29, 10:01 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1001 PM CDT TUE MAR 29 2011
ALZ030-031-300345-
GREENE AL-SUMTER AL-
1001 PM CDT TUE MAR 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR GREENE AND SUMTER COUNTIES UNTIL
1045 PM CDT...
AT 1001 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BOYD...OR 8 MILES NORTHWEST OF YORK...MOVING EAST
AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
YORK...
LIVINGSTON...
EUTAW...
BOYD...
EMELLE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3298 8835 3299 8817 3303 8817 3310 8791
3280 8782 3276 8787 3276 8781 3272 8783
3271 8779 3265 8777 3264 8781 3260 8776
3230 8833 3230 8842 3231 8843
TIME...MOT...LOC 0301Z 252DEG 29KT 3260 8835
75Local storm report, Mar 29, 10:33 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1033 PM CDT TUE MAR 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM HAIL 3 NNW MELBORNE 33.61N 88.21W
03/29/2011 E1.00 INCH LAMAR AL EMERGENCY MNGR
&&
LINHARESSpecial weather statement, Mar 29, 10:42 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1042 PM CDT TUE MAR 29 2011
ALZ030-031-300430-
GREENE AL-SUMTER AL-
1042 PM CDT TUE MAR 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR GREENE AND SUMTER COUNTIES UNTIL
1130 PM CDT...
AT 1043 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LIVINGSTON...MOVING NORTHEAST AT 40 MPH.
PEA SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
EUTAW...
BLUFFPORT...
EPES...
GAINESVILLE...
TISHABEE...
&&
LAT...LON 3283 8835 3313 8786 3310 8783 3303 8783
3303 8774 3300 8771 3298 8775 3294 8774
3291 8777 3289 8782 3285 8783 3280 8782
3277 8787 3276 8781 3272 8783 3270 8779
3236 8840
TIME...MOT...LOC 0343Z 241DEG 34KT 3265 8819
75The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 8:10 PM CDT | Special Weather Statement | BMX | Marion | 35 min |
| Mar 29, 9:58 PM CDT | Special Weather Statement | BMX | Pickens | 47 min |
| Mar 29, 10:01 PM CDT | Special Weather Statement | BMX | Greene, Sumter | 44 min |
| Mar 29, 10:12 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens | 37 min |
| Mar 29, 10:48 PM CDT | Special Weather Statement | BMX | Walker | 42 min |
| Mar 29, 10:49 PM CDT | Special Weather Statement | BMX | Pickens | 41 min |
| Mar 29, 10:52 PM CDT | Special Weather Statement | BMX | Marion | 38 min |
| Mar 29, 11:11 PM CDT | Special Weather Statement | BMX | Marengo | 49 min |
| Mar 29, 11:19 PM CDT | Special Weather Statement | BMX | Walker, Winston | 56 min |
| Mar 29, 11:33 PM CDT | Special Weather Statement | BMX | Jefferson | 42 min |
| Mar 29, 11:35 PM CDT | Special Weather Statement | BMX | Walker, Winston | 40 min |
| Mar 30, 12:05 AM CDT | Special Weather Statement | BMX | Hale, Perry | 40 min |
| Mar 30, 12:26 AM CDT | Special Weather Statement | BMX | Blount | 34 min |
| Mar 30, 12:46 AM CDT | Areal Flood Advisory | BMX | Jefferson | 3 hr |
| Mar 30, 1:33 AM CDT | Special Weather Statement | BMX | Calhoun | 42 min |
| Mar 30, 3:47 AM CDT | Special Weather Statement | BMX | Pike | 43 min |
Nearby
Special Weather Statements in Alabama, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.